Utah, 2014

Damaging Winds in Utah, June 23 to 25, 2014

June 23 to 25, 2014 · NWS SLC · 4 events in 3 counties and zones

Thunderstorms continued across Utah in the second half of June, with some producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms continued across Utah in the second half of June, with some producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 23, 8:50 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 23, 8:50 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 AM MDT MON JUN 23 2014

.SYNOPSIS...HIGH PRESSURE WILL STRENGTHEN ACROSS THE INTERIOR
WEST THROUGH TUESDAY. THE NEXT SIGNIFICANT WEATHER DISTURBANCE
WILL IMPACT THE REGION LATE THURSDAY INTO FRIDAY.

&&

.DISCUSSION...HIGH PRESSURE WILL REMAIN ACROSS THE AREA OVER THE
NEXT FEW DAYS. 12Z RAOB INDICATES SUFFICIENT MOISTURE AND
INSTABILITY WILL EXIST AROUND 500MB OR SO TO ALLOW FOR SOME
CONVECTION TO DEVELOP OVER THE HIGHER TERRAIN OF UTAH THIS
AFTERNOON. GIVEN THE DRY SUB CLOUD ENVIRONMENT EXPECT THIS
CONVECTION TO BE HIGH BASED. THE MAIN THREAT WITH ANY CONVECTION
WILL BE GUSTY MICROBURST WINDS. A FEW GUSTS IN THE 50 MPH RANGE
CANNOT BE RULED OUT.

OTHERWISE...CURRENT FORECAST IS ON TRACK AND NO UPDATES ARE
ANTICIPATED.

&&

.AVIATION...LIGHT AND VARIABLE WINDS AT THE SLC TERMINAL WILL
BECOME PREDOMINATELY NORTH THROUGH 16-17Z AND REMAIN NORTHERLY
THROUGH THE REMAINDER OF THE DAY. ANY CONVECTION THAT DEVELOPS IS
EXPECTED TO REMAIN OVER THE HIGHER TERRAIN AND IS UNLIKELY TO
IMPACT THE TERMINAL.

&&

.FIRE WEATHER...THERE ARE NO REAL FIRE WEATHER CONCERNS TODAY AS THE
WINDS ALOFT ARE LIGHTER TODAY THAN RECENT DAYS. A WEAK DISTURBANCE
WILL ENHANCE WINDS A LITTLE TUESDAY AFTERNOON AND EVENING BUT AT
THIS TIME NOT EXPECTING WINDS TO EXCEED RFW CRITERIA ANYWHERE IN THE
DISTRICT. ANOTHER DISTURBANCE WILL BRUSH BY NORTHERN UTAH
WEDNESDAY AND THIS MAY CAUSE A FEW AREAS OVER THE WESTERN VALLEYS
AND SOUTH CENTRAL UTAH TO REACH RFW WINDS LEVELS. THE STRONGEST
WINDS WILL COME THURSDAY AHEAD OF THE MAIN TROUGH FOR THE WEEK.
WILL DECIDE THIS AFTERNOON ON WHETHER A WATCH WILL BE NEEDED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 23, 4:01 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 AM MDT MON JUN 23 2014

UTZ001>016-019>021-517-518-WYZ021-241230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
501 AM MDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED DRY THUNDERSTORMS WILL PRODUCE VERY BRIEF BUT LOCALLY
STRONG GUSTY WINDS MAINLY OVER AND NEAR THE HIGH TERRAIN OF
NORTHERN AND CENTRAL UTAH TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR
SOUTHERN UTAH ON TUESDAY AS DRY CONDITIONS PERSIST AND SOUTHWEST
WINDS INCREASE AHEAD OF THE NEXT WEAK WEATHER DISTURBANCE.

MORE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST
FOR SOUTHERN UTAH ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Grand Junction radar (KGJX), 226 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
June 23, 1:53 PM MST
Where
Carbon County, 0.69 mi S of (Puc)carbon Co Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.610, -110.750

The Price ASOS recorded a peak wind gust of 66 mph.

Thunderstorm Wind, Duchesne

When
June 23, 3:10 PM MST
Where
Duchesne County, 4.75 mi W of Duchesne
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.170, -110.490

The US-40 at Starvation sensor recorded a maximum wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
June 25, 7:55 PM MST
Where
Tooele County, 0.52 mi W of (Env)wendover Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
40.720, -114.040

The Wendover AWOS recorded a peak wind gust of 68 mph.

Thunderstorm Wind, Tooele

When
June 25, 10:05 PM MST
Where
Tooele County, 0.6 mi ESE of Barro
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
40.727, -113.469

The Interstate 80 sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530800, 530802, 530803, 530804.